Thunderstorm Wind, Fremont
- When
- June 4, 4:59 PM MST
- Where
- Fremont County, (Riw)riverton Rgnl A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -108.450
A 59 mph wind gust occurred at the ASOS at the Riverton airport.
A high based shower collapsed near Riverton and produced strong wind gusts. A wind gust of 59 mph was reported at the ASOS at the Riverton airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based shower collapsed near Riverton and produced strong wind gusts. A wind gust of 59 mph was reported at the ASOS at the Riverton airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 12:25 PM MST, 4 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 125 PM MDT Sun Jun 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 130 PM MDT Sun Jun 4 2017 Tonight will be warmer with increasing wind, especially over the mountains. Moisture will increase in the west with showers developing over the western and northern mountains with isolated thunderstorms. Winds will continue to increase over and near the mountains as temperatures climb accelerating the snow melt run off. Most areas are now covered with flood warnings or watches as the run off begins an early peak. Monday will see some cooling with increasing showers and thunderstorms. the threat of local heavy rain will increase Monday and Tuesday. Best chances for significant heavy rain will be over the Bighorn and Absaroka mountains and across Natrona county. Expect a decrease in convection on Wednesday with slight warming. .LONG TERM...(Wednesday night through Sunday) Issued at 130 PM MDT Sun Jun 4 2017 With ridging building back over the area for Thursday and Friday, there should be a general downward trend in the coverage of showers and thunderstorms. Most convection of Wednesday afternoon should end by midnight with mainly dry conditions for after midnight. As for Thursday, with heights building across the states, most of the thunderstorms would be confined to the mountains with the high elevation heat source. With weak steering flow expected, any thunderstorms would be hard pressed to move into the lower elevations for the most part. At this point, Friday looks like a dry day. The main story will be temperatures however. Both Thursday and Friday continue to look warm to hot with 90s a good possibility in many of the lower elevations across the eastern Basins and valleys. This will likely continue the snow melt and flooding problems. A cold front will approach the west Friday evening and could bring a few showers and thunderstorms but most areas should stay dry. In addition, with the tightening pressure gradient across the state ahead of a front, it will be become breezy to windy across many areas Friday afternoon, especially in areas favored by southwesterly flow. On Saturday a cold front will move across the state as a low moves northeastward the Alberta and Saskatchewan. With the best upper level forcing moving north of the area, the chance for widespread showers and thunderstorms for Saturday seems to have dropped, with the best chance across the western mountains. It can't be ruled out by any means, but chances are dropping. However, temperatures will drop around 15 degrees for many locations. However, 700 millibar winds do remain somewhat strong so breezy to windy conditions will persist across much of the area. Moisture chances may increase Sunday with some moisture moving in ahead of a trough moving through the Pacific Northwest, but given the main concerns early in the period, we did not make a lot of changes to the blends this far out. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 130 PM MDT Sun Jun 4 2017 Isolated to widely scattered thunderstorms are expected this evening generally along and northwest of KBPI-KLND-KCOD. The main hazard will be strong, gusty and erratic winds. Very brief MVFR/IFR possible if directly impacted by core of the convection. Otherwise VFR conditions are expected through 00Z Tuesday. Light to moderate winds outside of convection are expected through 18Z Monday. Following that, a gusty breeze could develop ahead of a cold front advancing across the state. After 06Z Monday there could be considerable mid-level cloudiness over the west/northwest with possibly some shower activity. More thunderstorms are possible on Monday, with some possibility for many locations but especially East of the Divide. && .FIRE WEATHER... Issued AT 130 PM MDT Sun Jun 4 2017 Tonight will be warmer with increasing wind, especially over the mountains. Moisture will increase in the west with showers developing over the western and northern mountains with isolated thunderstorms. Winds will continue to increase over and near the mountains as temperatures climb accelerating the snow melt run off. Most areas are now covered with flood warnings or watches as the run off begins an early peak. Monday will see some cooling with increasing showers and thunderstorms. the threat of local heavy rain will increase Monday and Tuesday. Best chances for significant heavy rain will be over the Bighorn and Absaroka mountains and across Natrona county. Expect a decrease in convection on Wednesday with slight warming. Mixing heights will be high with stronger transport winds producing very good to excellent smoke dispersal each afternoon through Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Tuesday night for WYZ002-013-025-026. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 249 AM MDT Sun Jun 4 2017 WYZ001>020-022>030-051100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 249 AM MDT Sun Jun 4 2017 ...Flood Watches and Warnings Covers Parts of Central and Western Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop across the mountains this afternoon and evening, especially over the northwest where some storms may be quite strong with wind and hail. Area creeks and rivers will be flowing high with multiple flood watches and warnings in effect. Please check the latest statements for updates and more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...A few stronger thunderstorms are possible over central Wyoming Monday afternoon and evening, especially around Fremont and possibly Natrona County. Area streams and rivers will remain high with flooding concerns continuing for some areas. Wednesday and Thursday...Isolated afternoon and evening showers and thunderstorms, little more numerous in and near the Bighorn mountains. Thursday and Friday will see very warm temperatures again. This will increase snow melt in the higher mountain elevations and the likelihood of some flooding will exist once again. .SPOTTER INFORMATION STATEMENT... Please report any flooding or thunderstorm wind gusts over 50 mph or hail one half inch or larger. Team Riverton
Special Weather Statement
National Weather Service Riverton WY
320 PM MDT SUN JUN 4 2017
WYZ005-007-042200-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
320 PM MDT SUN JUN 4 2017
...SPECIAL WEATHER STATEMENT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Legend Rock State Petroglyph Site, which is 22 miles northwest of
Thermopolis, moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hamilton Dome around 325 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4390 10831 4385 10831 4384 10823 4362 10829
4376 10879 4392 10873
TIME...MOT...LOC 2119Z 280DEG 20KT 4381 10862
HattingsSpecial Weather Statement National Weather Service Riverton WY 430 PM MDT Sun Jun 4 2017 WYZ001>009-012>019-023>030-050200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, Thermopolis, Worland, Jackson, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 430 PM MDT Sun Jun 4 2017 ...Strong Wind Gusts from Isolated Showers and Thunderstorms late this Afternoon and Evening... Isolated showers and thunderstorms will occur across western and central Wyoming with the best chance over western Wyoming. The main hazard will be gusty and erratic winds between 30 and 50 mph. These winds could occur with even weak shower activity due to the combination of very warm temperatures, and dry air at the surface. Most of this activity will dissipate shortly after 8 PM, but some activity will linger through the night across northwest Wyoming. 21
Special Weather Statement National Weather Service Riverton WY 536 PM MDT Sun Jun 4 2017 WYZ010-011-050200- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 536 PM MDT Sun Jun 4 2017 ...Strong Wind Gusts from Isolated Showers and Thunderstorms late this Afternoon and Evening... Isolated showers and thunderstorms will occur across Johnson County. The main hazard will be gusty and erratic winds between 30 and 50 mph. These winds could occur with even weak shower activity due to the combination of very warm temperatures, and dry air at the surface. Most of this activity will dissipate shortly after 8 PM. 21
Special Weather Statement
National Weather Service Riverton WY
548 PM MDT SUN JUN 4 2017
WYZ001-050030-
Yellowstone National Park-
548 PM MDT SUN JUN 4 2017
At 546 PM MDT, Doppler radar was tracking a thunderstorm near Kepler
Cascades, which is about 10 miles southwest of Old Faithful, moving
northeast at 30 mph.
Winds in excess of 30 mph, pea size hail and some lightning will be
possible with this storm.
This thunderstorm will be near Old Faithful around 600 PM MDT. If
you can hear thunder, you can be struck by lightning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 11085 4436 11105 4466 11081 4465 11069
4457 11069 4457 11057 4456 11046
TIME...MOT...LOC 2346Z 214DEG 26KT 4437 11089
21The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 59 mph wind gust occurred at the ASOS at the Riverton airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697582.